The Annals of Statistics
- Ann. Statist.
- Volume 16, Number 2 (1988), 629-647.
On Weak Convergence and Optimality of Kernel Density Estimates of the Mode
A mode of a probability density $f(t)$ is a value $\theta$ that maximizes $f$. The problem of estimating the location of the mode is considered here. Estimates of the mode are considered via kernel density estimates. Previous results on this problem have several serious drawbacks. Conditions on the underlying density $f$ are imposed globally (rather than locally in a neighborhood of $\theta$). Moreover, fixed bandwidth sequences are considered, resulting in an estimate of the location of the mode that is not scale-equivariant. In addition, an optimal choice of bandwidth depends on the underlying density, and so cannot be realized by a fixed bandwidth sequence. Here, fixed and random bandwidths are considered, while relatively weak assumptions are imposed on the underlying density. Asymptotic minimax risk lower bounds are obtained for estimators of the mode and kernel density estimates of the mode are shown to possess a certain optimal local asymptotic minimax risk property. Bootstrapping the sampling distribution of the estimates is also discussed.
Ann. Statist., Volume 16, Number 2 (1988), 629-647.
First available in Project Euclid: 12 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Romano, Joseph P. On Weak Convergence and Optimality of Kernel Density Estimates of the Mode. Ann. Statist. 16 (1988), no. 2, 629--647. doi:10.1214/aos/1176350824. https://projecteuclid.org/euclid.aos/1176350824